The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Drug Critieria & Outcomes
Are we numb to the dangers of topical anesthetics?
By Erin Bedard, PharmD Candidate, Auburn University
An FDA Public Health Advisory has been issued regarding the use of topical anesthetics, specifically lidocaine, tetracaine, benzocaine, and prilocaine administered in a cream, ointment or gel for cosmetic procedures.1 This warning follows the report of many fatalities resulting from the use of these agents.
The FDA sites two reports of women who used topical anesthetics prior to laser hair removal to decrease the pain during the procedure. They each used compounded creams containing high concentrations of the active ingredient and wrapped their legs in plastic wrap following application, increasing the absorption of the anesthetic. The combination of high drug concentration and increased absorption resulted in toxic serum levels, which ultimately led to their death.
This warning from the FDA, though specific for topical creams prior to cosmetic surgery, should serve as a reminder of the potential dangers of all topical anesthetics no matter what dosage form. There are case reports of topical anesthetic toxicity resulting from the use of OTC vaginal creams, lozenges, topical teething preparations, and anesthetic sprays used prior to endoscopic procedures.2-5
Serious and possibly fatal adverse reactions resulting from these agents include systemic toxicity and methemoglobinemia. Toxic effects are due to fast sodium channel blockade and include respiratory depression, central nervous system disturbances, and cardiovascular collapse.6,7
The first signs of systemic toxicity are tinnitus and metallic taste; the patient then could become drowsy, light-headed, agitated, or talkative. The patient may develop tonic-clonic seizures and eventually respiratory and cardiovascular depression.
Methemoglobinemia is an elevated concentration of hemoglobin that is incapable of carrying oxygen and results in impaired oxygen delivery, cyanosis, and characteristic chocolate brown blood. Methemoglobin is formed when the ferrous iron (Fe2+) in hemoglobin is oxidized to ferric iron (Fe3+) due to the oxidizing properties of the anesthetic agents.7
Factors that put the patient at high risk for serious adverse events include using a product with a high concentration of anesthetic and using a large amount of product covering a large surface area for an extended duration. Increased rate of absorption, caused by wrapping of the skin following administration, application to broken or irritated skin, and absorption through skin with an elevated temperature (i.e., from exercise or the use of a heating pad) can also increase the risk for toxicity.
To increase safety with the use of these agents, the FDA recommends the following when using a topical anesthetic:
Employing these recommendations will improve the safe use of these agents; however, we must continually alert patients of the danger associated with their use. These products may seem benign because some are available over-the-counter and they do not carry clear warnings of potential toxicity on the labeling. As health care practitioners, we need to educate patients of their dangers and proper use and recognize the signs of topical anesthetic toxicity if a patient presents for care.